Thunderstorm Wind, Campbell
- When
- July 6, 3:59 PM MST
- Where
- Campbell County, 7.62 mi NW of Rockypoint
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.990, -105.190
A supercell thunderstorm tracked southeast from Montana across northeastern Campbell County and northern Crook County. Large hail to baseball size and wind gusts to 70 mph accompanied the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm tracked southeast from Montana across northeastern Campbell County and northern Crook County. Large hail to baseball size and wind gusts to 70 mph accompanied the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 6, 12:50 PM MST, 3 hours 9 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
150 PM MDT Mon Jul 6 2020
.DISCUSSION...(This Evening Through Monday)
Issued at 150 PM MDT Mon Jul 6 2020
Mean Pac NW upper trough will continue to support active SW flow
over the FA through Tuesday, as deep moisture wavers over the
area. Outflow/frontal boundary hybrid has stalled across the
region, extending from central MT into scentral SD. LL SE upslope
return flow is ongoing under a staunch frontal/subsidence
inversion behind this morning’s impulse, indicated well in the
18Z UNR sounding. Strong capping will fend off sfc based
convection most places until the next impulse arrives and helps
force sfc based convection over SE MT. The only two locations
where sfc based convection may fire will be in south central SD
where weaker CIN is in place and on the northern Black Hills if
CIN can be overcome. Any sfc based convection that does get rooted
in the BL and can maintain would quickly grow upscale given 45 to
55 knots of deep layer shear and 1500-2000 J/KG of MLCAPE. The
expected evolution is for isolated supercells to develop in SE MT
and shift SE along the old outflow boundary, likely organizing
into a high end hybrid MCS, capable or producing large hail and
damaging winds, mostly affecting NW-central SD from late this
afternoon into the evening. Main impulse will then likely support
elevated convection over the area tonight behind the MCS, with
sct-isold activity. Main chunk of the Pac NW upper trough will
eject east Tues with WAA/moisture advection spreading over the
region. This will support a warm day with capping once again.
However, the main impulse will support another round of vigorous
convection over MT, which will quickly grow upscale into a strong
MCS, possibly affecting the far NW overnight Tues. Associated with
the main impulse and earlier, a mixed out BL with steep lapse
rates and sufficient moisture may support a cluster of high based
SHRA/TS over the SW FA late in the afternoon and evening. Gusty
winds would be the main threat with these cells as this sct-isold
activity shifts NE across the FA. Cool front will push through the
area Tues night with slightly cooler and drier conds expected Wed
most places, except for far eastern scentral SD where frontal
convection will be possible in the afternoon. Mainly dry couple
days toward the end of the week with shortwave ridging expected
over the region, combined with a warming trend. Active SW looks to
develop once again by the weekend and into next week with
seasonal temps.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1109 AM MDT Mon Jul 6 2020
Another round of thunderstorms, some severe, is expected across
portions of NW WY and western SD later this afternoon/evening.
MVFR to local IFR conditions will be possible in storms, along
with gusty, erratic winds. Scattered thunderstorms will be
possible overnight and into early Tuesday morning.
&&
.FIRE WEATHER...
Issued At 150 PM MDT Mon Jul 6 2020
Critical fire weather conds will be possible Tues afternoon as
winds shift SW and increase behind a trough. Sustained winds of 15
to 25 mph with gusts to around 30 mph are possible with RH’s of
5 to 10 percent on the backside of the trough. There will also be
the potential for thunderstorms with little precip and gusty
winds, enhancing critical fire weather conditions. The timing of
this trough is still unclear. However, an earlier arrival would
necessitate a Red Flag warning, esp with potential dry
thunderstorms in the area.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for SDZ322.
WY...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for WYZ314-315-317.
&&
DISCUSSION...JC
AVIATION...Eagan
FIRE WEATHER...JCHazardous Weather Outlook National Weather Service Rapid City SD 450 AM MDT Mon Jul 6 2020 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071100- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 450 AM MDT Mon Jul 6 2020 /550 AM CDT Mon Jul 6 2020/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and evening. Large hail and damaging winds will be possible, and a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Daily chances for thunderstorms continue through midweek. Strong to severe storms will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 218 PM MDT Mon Jul 6 2020 SDZ024-025-072-073-062045- Northern Black Hills SD-Northern Foot Hills SD- Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD- 218 PM MDT Mon Jul 6 2020 ...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE AND EAST CENTRAL LAWRENCE COUNTIES... At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles northwest of Tilford, or 5 miles south of Sturgis, moving southeast at 15 mph. Pea to penny size hail will be possible with this storm. Locations impacted include... Sturgis, Tilford, Galena, Apple Springs, Dalton Lake and Fort Meade. This includes Interstate 90 in South Dakota between Mile Markers 28 and 44. LAT...LON 4433 10369 4443 10365 4445 10329 4416 10345 TIME...MOT...LOC 2018Z 299DEG 14KT 4433 10353 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
227 PM MDT MON JUL 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN HILL CITY 43.93N 103.58W
07/06/2020 M1.47 INCH PENNINGTON SD NWS EMPLOYEE
&&
EVENT NUMBER UNR2002288
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
256 PM MDT MON JUL 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 3 W SHADEHILL 45.77N 102.25W
07/06/2020 E1.00 INCH PERKINS SD PUBLIC
&&
EVENT NUMBER UNR2002289
MESpecial Weather Statement National Weather Service Rapid City SD 358 PM MDT Mon Jul 6 2020 WYZ054-062230- Northern Campbell WY- 358 PM MDT Mon Jul 6 2020 ...STRONG THUNDERSTORM OVER NORTHERN CAMPBELL COUNTY... At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Spotted Horse, or 28 miles northwest of Gillette, moving east at 45 mph. Pea to penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Weston. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for northeastern Wyoming. LAT...LON 4458 10590 4475 10582 4464 10527 4440 10540 TIME...MOT...LOC 2158Z 290DEG 40KT 4464 10574 Eagan
Special Weather Statement
National Weather Service Rapid City SD
402 PM MDT Mon Jul 6 2020
SDZ044-062230-
Bennett SD-
402 PM MDT Mon Jul 6 2020
...STRONG THUNDERSTORM OVER CENTRAL BENNETT COUNTY...
At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Swett, or 6 miles west of Martin, moving northeast at
35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Martin, Tuthill, Swett and Lacreek Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern South Dakota.
LAT...LON 4312 10208 4337 10167 4309 10143 4300 10186
4300 10200
TIME...MOT...LOC 2202Z 232DEG 29KT 4315 10186
EaganSpecial Weather Statement National Weather Service Rapid City SD 443 PM MDT Mon Jul 6 2020 WYZ054-056-062315- Northern Campbell WY-Western Crook WY- 443 PM MDT Mon Jul 6 2020 ...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL AND WEST CENTRAL CROOK COUNTIES... At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles east of Weston, or 27 miles northeast of Gillette, moving east at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Weston and Oshoto. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for northeastern Wyoming. LAT...LON 4457 10545 4475 10539 4472 10486 4448 10488 TIME...MOT...LOC 2243Z 272DEG 34KT 4463 10523 Eagan
The Rapid City radar (KUDX), 210 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
Windows were broken by the hail.
Six inch diameter tree branches were broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905959, 905961, 905960, 905963.